Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
171 Doctors are Online

What causes blood in stool after surgery for umbilical hernia?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3094 Questions
Question
I have had umbilical hernia and been bleeding in stool since even after surgery. What moght be the cause of it? Dont habe any family history that I know of tjat might raise questions.
Posted Tue, 5 Aug 2014 in Abdominal Pain
 
 
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Brief Answer:
Logical to see gastroenterologist. Colonoscopy and

Detailed Answer:
Hi and thanks for the query,

I do understand how disturbing this could be. Bleeding in stool should really not be a direct lesion caused by surgery. Indirect consequences of surgery could present as such.

It is important to note if you have suffered from any gastritis or peptic ulcer disease before. Surgery stress could aggravate this condition and could lead to bleeding. but this is usually accompanied by a past history of upper abdominal pain.

Some drugs like non steroidal anti inflammatory drugs could cause gastro intestinal bleeding. It is very important to note if this bright red blood or dark or brownish/old blood. Bright red blood would imply the blood is from the lower gastrointestinal tract like from the anus, rectum or sigmoid colon. This would af course not be related to surgery. IN case of dark brownish and foul smelling stools/blood, this should be originating from the upper gastrointestinal tract (stomach and duodenum). Stress and drugs could be responsible in this case.

I buy the idea of seeing a gastroenterologist , doing a colonoscopy and a upper gastrointestinal fibroscopy would be imperative in this case. Avoiding any drugs irritating the stomach would be important. Avoid steroids and non steroidal anti inflammatory drugs.

Thanks and kind regards as I wish you the best of health.

Dr Bain
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor